Drowning whilst on land

Since being in hospital, things feel like they’ve went from bad to worse. With the amount of different things they’re giving me you would have thought by now they’d have begun working, but they haven’t. The pain is still on and off and excruciating come night time for some reason I do not know, only on top of this now, my throat is covered in sores also, causing it to swell and stop me breathing. It’s full of mucus, giving me the effect I’m drowning. It is so scary and I’d be lying if I said “It’s okay though, I’m just getting on with it” because I’m not. I’ve been given Nebulisers to try and make breathing a bit easier although at the moment, it’s just making it slightly harder as it breaks up the mucus and brings it up into the back of my mouth. I’ve been handling everything else and even though I was saying the other day ‘the mouth sores is just the one side effect I wish I didn’t have’ I take that back and put that statement with the problems I have in my throat. When I get the feeling I’m drowning, I try to swallow and either can’t or am faced with terrible pain. When I can’t swallow, I then try to spit, however with my tongue being so swollen, I struggle. I’ve never realised till now just how much your tongue does in day to day life, it’s insane. Today I have been told that I currently have raw Mucositis along my tongue, walls of my mouth and throat and Oral thrush. Oral mucositis (Mouth sores) leads to several problems including pain, nutritional problems related to the inability to eat, and increased risk of infection due to open sores in the oral and throat mucosa (lining). Oral thrush is a fungal infection of the mouth. Normally, your immune system works to repel harmful invading organisms, such as viruses, bacteria and fungi, while maintaining a balance between “good” and “bad” microbes that normally inhabit your body. But sometimes these protective mechanisms fail, increasing the number of candida fungi and allowing an oral thrush infection to take hold. This is how I have been left in this painful situation. On top of my mouth problems, my face has broke out into a full blown rash that just looks like I’ve got bad acne. I’m not used to this as since I finished Roaccutane (a drug that I was on for two years in order to cure my acne), which I went on in the last year of high school, I’ve had pretty good skin and even before Roaccutane, I didn’t have normal acne spots anyway, I had the very painful cystic ones. Even though at the moment I’m having it rough and just seem to be crying and getting grumpy with my family a lot (I’m sorry 😓), I have to keep reminding myself that these reactions are good… It means something is definitely reacting with my body. Sadly, it’s just my luck that there isn’t actually anything to cure this, only mouthwashes to treat and prevent them, although they’re still likely to come.

My day in the hospital pretty much consists of sitting on my laptop online shopping, watching a bit of TV, having a nap and lots of mouthwashes and treatment inbetween. My mouthwashes and treatment consist of a rather strict routine: Swilling Difflam mouthwash around my mouth for around 5 minutes, then having Aspirin Gargles for around the same time as Difflam, Swill Sodium Chloride (Salt water) around for about 3 minutes,  Down 15ml’s of Antacid to soothe my throat then finally, mix gelclair and hold in my mouth for 5 minutes. I also have the addition of Nebulisers now which last around 20 minutes and I’m constantly getting fluids intravenously. Finally, I also have my painkillers. I get given oral morphine about every hour and IV Paracetamol every 4 hours, this has been really helping me. I’m very grateful for all the painkillers I have if I’m honest, despite me once being very anti-painkillers to the point where I’d refuse Paracetamol when in pain as I’d be adamant my body could cope and sort itself out.

As I mentioned on Facebook and in my last post, I’m currently on hold for Chemo and this was going to be reviewed on Monday. I think some people have misunderstood what I meant by this as I’ve had quite a few messages regarding me resuming Chemo today. Sadly, my situation was only being reviewed today, meaning they would give me a closer idea of when I could resume and what the plan of action was. Currently, my oncologist is on holiday till tomorrow so he hasn’t been to see me or had an overall say in my treatment and I imagine, what he says goes, however I have been seen by multiple doctors who have all said my throat and mouth are far too severe to resume Chemo yet, plus it’s most likely they’ll want to resume Chemo on Friday in order for my Chemo schedule to remain every fortnight on a Friday. This will mean I will be remaining in hospital till then although it has been discussed I may be able to have home visits seen as my sister is coming down from up north on Wednesday with her new puppy. I’m not on my own however as there are two other teens in with me, my mum and dad have been here all day and my boyfriend, Paul is staying with my tonight. I’m leaving on a positive note also as I’m currently trying to eat some Pasta, despite it proving difficult with my throat, which is hopefully the sign of some improvement.

Thank you as usual for your continued support, I’m constantly overwhelmed, especially since yesterday I hit 30,000 views on my blog! Next milestone is 1,000 likes on facebook… Which I’m only around 20 likes off! I never imagined I’d be able to make the impact I have but I’m so happy I have.

Advertisements

3 Comments Add yours

  1. shallowthinking says:

    Reblogged this on Shallow Thinking.

    Like

  2. Susan Lamb says:

    Wow Hannah – going through the mill to say the least. When I privately messaged you through your page I never really mentioned any of the possible side effects Ste went through cos everyone is different and reacts differently. Mouth ulcers – yes, a nightmare fortunately no swollen tongue or sores down the throat. Food wise he kept off everything acidic as this played havoc with the ulcers especially tomatoes. I’m writing this on your blog as any tips people share may be helpful to just one person.
    The skin rash – that was never really mentioned in the side effects list but Ste was like a boiled lobster on occasion!!! The ongologist said it was a good sign when the rash appeared as it is evidence that the chemo has started to do its job – how true that is, not sure but we definitely took it as a positive. Just keep slapping on anything they give you and taking the ‘medicine’ – pain that it is. Keep an eye out for cracked skin – Keep your skin really well moisturised with a double base emollient cream, especially your hands and feet. Get mum to get you some of those cotton gloves and socks and put them on after you have piled the cream on – maybe if you are well creamed up it may prevent that one from happening – be prepared…………………. it followed on from the ‘acne skin’ . It really is shit all the poison they have to through into the body to target the cancer cells – be brave, be bold, be selfish, be emotional, be whatever you feel – just kick the ass into oblivion xx

    Like

  3. Marie-Celine says:

    Sending you all the best. My son had severe mucositis and I don’t think people really understand how distressing it is unless they have experienced it themselves or witnessed it in a loved one. I hope you feel better again soon. Well done to get so many readers on your blog.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s